Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 81, NWS Jackson, KY

August 13, 2019McCreary County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 13, 2019, 6:15 PM EDT for McCreary County, Wayne County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2019, 6:15 PM EDT (22:15 UTC)
Expired
Aug 13, 2019, 6:45 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McCreary County, KY, Wayne County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:02 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 13, 5:02 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
502 PM EDT Tue Aug 13 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 501 PM EDT TUE AUG 13 2019

Early/midday showers/thunderstorms and cloud cover hampered
destabilization today and put the potential for later development
of showers and thunderstorms in question. Although activity will
not be ruled out anywhere through early evening, the best shot at
it is near the TN border as developing convection in south central
KY and TN heads eastward. Additional showers are developing over
IN and OH. The NAM brings this area southward into KY tonight with
spotty precip, and a 20-30% POP has been used for this.

Although somewhat cooler and drier air will already be starting to
arrive overnight, enough low level moisture is still present in
forecast soundings on Wednesday to support a threat of showers,
mainly in southeast KY. By Wednesday night it looks like low level
moisture drops off slightly, a mid level cap looks to be setting
up, and the mid/upper levels will be very dry. This should allow
for a dry night with decreasing clouds.

.LONG TERM...(Thursday through Tuesday)
Issued at 340 PM EDT TUE AUG 13 2019

The extended period looks to start off dry and very warm, as a ridge
of high pressure settles over the region to end the week and on into
the upcoming weekend. Based on the latest model data, rain chances
will come back into the picture late in the day on Sunday, and last
through the middle of the next week. The combination of moist
southerly flow off the Gulf of Mexico, and a sluggish frontal
boundary moving our way from the north, would provide a trigger for
shower and storm activity the first of next week across eastern
Kentucky. In general, we should see above normal temperatures during
the extended period, with daily highs maxing out in the upper 80s to
lower 90s, with night lows in the mid to upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 232 PM EDT TUE AUG 13 2019

Early/midday showers/thunderstorms and cloud cover have slowed
destabilization today and put the potential for later development
of showers and thunderstorms in question today. Although activity
will not be ruled out anywhere this afternoon or evening, the
best shot at it is near the TN border. In light of that, nothing
more than VCTS is being used in TAFs. Outside of the potential for
showers/thunderstorms, VFR conditions are forecast until late
tonight. Low stratus and possibly fog are expected to develop
late tonight and bring largely IFR or worse conditions. The
fog/stratus layer should lift and begin to break up late Wednesday
morning, giving way to MVFR ceilings by the end of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...AR
AVIATION...HAL
Hazardous weather outlook, Aug 13, 1:36 PM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
136 PM EDT Tue Aug 13 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
136 PM EDT Tue Aug 13 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Thunderstorms are possible today and tonight. Some of them may
produce localized strong winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible on Wednesday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for thunderstorms this afternoon
or evening.

SHALLENBERGER/HAL

In the hours before

Special weather statement, Aug 13, 6:09 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
609 PM EDT Tue Aug 13 2019

KYZ083-084-132245-
McCreary-Wayne-
609 PM EDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE AND SOUTHWESTERN
MCCREARY COUNTIES...

At 609 PM EDT, a strong thunderstorm was located over Slickford, or
12 miles south of Monticello, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Whitley City, Blue Heron, Parmleysville, Great Meadows Campsites,
Slavens, Coopersville, Marshes Siding, Burfield, Kidds Crossing,
Hidalgo, Co-
Operative, Stearns, Rockeybranch, Slickford, Griffin, Zula, Mount
Pisgah, Powersburg, Sunnybrook and Alpha.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3661 8491 3662 8499 3663 8500 3666 8500
      3669 8501 3677 8501 3676 8446 3660 8448
TIME...MOT...LOC 2209Z 275DEG 32KT 3666 8490

DJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:56 AM EDTAreal Flood AdvisoryJKLFleming, Rowan3 hr
Aug 13, 11:14 AM EDTSpecial Weather StatementJKLFloyd, Johnson, Magoffin46 min
Aug 13, 11:37 AM EDTSpecial Weather StatementJKLMartin38 min
Aug 13, 6:09 PM EDTSpecial Weather StatementJKLMcCreary36 min
Aug 13, 6:43 PM EDTSpecial Weather StatementJKLMcCreary32 min
Aug 13, 7:15 PM EDTSpecial Weather StatementJKLBell30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.